South Carolina, 2013

Damaging Wind and Lightning Strike in South Carolina, May 21, 2013

May 21, 2013 · NWS CHS · 2 events in 2 counties and zones

Scattered diurnal showers and thunderstorms developed in the afternoon and evening hours under the influence of weak high pressure and a trough of low pressure east of the Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered diurnal showers and thunderstorms developed in the afternoon and evening hours under the influence of weak high pressure and a trough of low pressure east of the Appalachians.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 21, 9:33 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 21, 9:33 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1033 AM EDT TUE MAY 21 2013

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THURSDAY. A COLD FRONT
WILL DROP THROUGH THE AREA ON FRIDAY WITH DRY HIGH PRESSURE BUILDING
IN NEXT WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BAGGY UPPER TROUGH WILL CONTINUE TO LINGER ACROSS THE MID
ATLANTIC AND SOUTHEAST STATES TODAY...WHILE ATLANTIC HIGH PRESSURE
REMAINS IN CONTROL OF THE SURFACE PATTERN. DEEPEST MOISTURE
APPEARS CONCENTRATED OVER THE COASTAL WATERS AND SOUTH CAROLINA
ZONES ACCORDING TO LATEST WATER VAPOR AND IR SATELLITE IMAGERY BY
MID MORNING...SETTING UP A NOTABLE DIFFERENTIAL HEATING GRADIENT
BETWEEN THE COASTAL LOCATIONS/CHARLESTON TRI COUNTY REGION AND
MUCH OF THE GEORGIA ZONES. LIGHT TO MODERATE SHOWERS PERSIST ACROSS
THE FAVORED CHARLESTON TRI COUNTY AREA...AND ALTHOUGH COVERAGE OF
THIS ACTIVITY WILL EVENTUALLY DIMINISH TOWARD NOON...LATEST
FORECAST MODELS INDICATE CONVECTION QUICKLY INITIATING ALONG AND
INLAND OF THE SEABREEZE WITHIN THE SAME PERIOD. AS WITH THE
PREVIOUS DAYS...EXPECT MOST OF THE AFTERNOON THUNDERSTORMS TO BE
CONCENTRATED ALONG THE SEABREEZE AND PUSH WEST WITH ITS INLAND
PROGRESSION.

LATEST STORM PREDICTION CENTER MESOANALYSIS SHOWS INSTABILITY
STEADILY INCREASING ACROSS THE INLAND GEORGIA ZONES...WHERE CLEAR
SKIES FOR MUCH OF THE MORNING HAS SUPPORTED BETTER INSOLATION AND
SURFACE HEATING. ALTHOUGH THE SEVERE THREAT LOOKS MARGINAL OVERALL
DUE TO RATHER WEAK WIND FIELDS AND BEST LAPSE RATES CONFINED WEST
OF THE AREA...THESE SOUTHWEST ZONES WILL NEED TO BE MONITORED FOR
ISOLATED SEVERE THUNDERSTORMS LATER TODAY WITHIN ENHANCED
INSTABILITY...ESPECIALLY CONSIDERING BOUNDARY INTERACTIONS AND
EFFECTS OF THE MORNING DIFFERENTIAL HEATING GRADIENT.
OTHERWISE...LOCALIZED DOWNPOURS AND SOME LIGHTNING WILL BE THE
MAIN IMPACTS FROM THE MAJORITY OF STORMS.

HAVE MADE ONLY MINOR CHANGES TO THE FORECAST DETAILS TO ADJUST FOR
HOURLY TRENDS. WILL ADVERTISE TEMPERATURES PEAKING IN THE MID 80S
CHARLESTON TRI COUNTY REGION TO THE UPPER 80S SOUTH OF THE
SAVANNAH RIVER...EXCEPT FOR COASTAL LOCATIONS WHERE TEMPERATURES
WILL REMAIN SUPPRESSED IN THE LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
INLAND CONVECTIVE RAIN WILL BE ENDING EARLY IN THE EVENING...AS
THE SEA BREEZE PUSHES WELL INLAND AND CONVERGENCE DIMINISHES. NO
CHANGES TO THE FORECAST TONIGHT...WITH CLOUDS GRADUALLY THINNING
AND LOW TEMPERATURES RANGING FROM 65 TO 70 DEGREES. MAY NEED TO
EVENTUALLY ADD SOME PATCHY FOG TO THE FORECAST AGAIN
TONIGHT...DEPENDENT ON TRENDS WITH CLOUD DISSIPATION.

A FAIRLY SIMILAR PATTERN WILL PERSIST WEDNESDAY INTO THURSDAY WITH
BROAD UPPER TROUGHING AND ATLANTIC HIGH PRESSURE. SOUTHERLY
LOW-LEVEL FLOW WILL MAINTAIN A FAIRLY MOIST ATMOSPHERE AND HELP PUSH
A SEABREEZE INLAND EACH DAY. THE UPPER TROUGHING WILL CREATE A
SOMEWHAT MORE FAVORABLE ENVIRONMENT FOR CONVECTION TO DEVELOP...
PRIMARILY DRIVEN BY THE SEABREEZE AND BOUNDARY INTERACTIONS. WE KEPT
POPS IN THE 20-30 PERCENT RANGE BOTH DAYS.

THE MODELS ARE NOW QUITE A BIT FASTER AND IN BETTER AGREEMENT
REGARDING A COLD FRONT PUSHING THROUGH FRIDAY MORNING. WE REMOVED
POPS ON FRIDAY AND SHOW DEWPOINTS DROPPING INTO THE UPPER 50S TO
AROUND 60 DURING THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THERE IS GOOD MODEL AGREEMENT THAT DRY CANADIAN HIGH PRESSURE WILL
EXPAND SOUTHEAST INTO THE FORECAST AREA OVER THE WEEKEND THEN SHIFT
OFFSHORE. DEWPOINTS LOOK TO DROP INTO THE LOWER 50S SATURDAY AND
SUNDAY...WHICH COMBINED WITH HIGHS IN THE LOWER 80S WILL RESULT IN
PLEASANT SPRING WEATHER. OVERNIGHT LOWS WILL PROBABLY DROP INTO THE
UPPER 50S IN SPOTS. LOW-LEVEL MOISTURE INCREASES EARLY NEXT WEEK AS
THE SURFACE HIGH SHIFTS OFFSHORE...BUT WE DID NOT SEE ANY STRONG
SYNOPTIC SCALE FEATURES TO WARRANT ADDING PRECIP.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
KCHS...ISOLATED SHOWERS LINGER IN THE VICINITY OF THE TERMINAL BY
MID MORNING...WHILE CEILINGS GENERALLY REMAIN VFR. ADDITIONAL
SHOWERS/THUNDERSTORMS ARE LIKELY WITH THE SEABREEZE THIS
AFTERNOON...YET SHOULD EVENTUALLY PUSH WEST OF KCHS BY LATER IN
THE DAY. BRIEF REDUCTIONS TO MVFR WITHIN ANY CONVECTION IS
POSSIBLE...HOWEVER PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT. WILL STILL NEED TO MONITOR TRENDS FOR POTENTIAL LATE
NIGHT LOW CLOUDS AND PATCHY FOG DUE TO WET SOILS AND LIGHT WINDS.

KSAV...A FEW SHOWERS COULD DEVELOP WITH THE INITIATION OF THE SEA
BREEZE BY EARLY AFTERNOON. THE BEST CHANCES FOR SHOWERS/TSTMS WILL
BE WITH AFTERNOON CONVECTION THAT COULD BE MOVING SOUTHWEST ALONG
OR JUST WEST OF INTERSTATE 95. MAINLY VFR CONDITIONS THROUGH
TONIGHT OUTSIDE OF ANY ISOLATED CONVECTION...YET CANNOT RULE OUT
THE POTENTIAL FOR LATE NIGHT MVFR/IFR CEILINGS AND POSSIBLY LIGHT
FOG...ESPECIALLY IF SKIES CLEAR.

EXTENDED AVIATION...SPORADIC REDUCTIONS IN CEILINGS/VSBYS MAINLY IN
AFTERNOON/EVENING SHOWERS OR STORMS THROUGH THURSDAY.

&&

.MARINE...
THROUGH TONIGHT...THE STEADY STATE SYNOPTIC PATTERN CONTINUES UNABATED.
THE OFFSHORE RIDGE OF HIGH PRESSURE EXTENDS WEST ACROSS THE
COASTAL WATERS...GENERATING SOUTHEAST AND SOUTH WINDS LESS THAN 15
KT AND SEAS IN THE 2-4 FT RANGE...HIGHEST OVER OUTER GEORGIA
WATERS BEYOND 20 NM.

HIGH PRESSURE WILL SIT OVER THE WESTERN ATLANTIC UNTIL FRIDAY WHEN A
CANADIAN HIGH DROPS SOUTHEAST. WE MAY SEE A BRIEF PERIOD OF SMALL
CRAFT ADVISORY CONDITIONS FRIDAY NIGHT INTO SATURDAY AS THE GRADIENT
TIGHTENS AND COLD ADVECTION MIXES SOME DECENT WINDS TO THE SURFACE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...WMS
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...WMS/JRL
MARINE...JRL
Hazardous weather outlook, May 21, 2:54 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EDT TUE MAY 21 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-221030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
354 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, May 21, 12:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 ESE JAMES ISLAND COUN 32.73N  79.97W
05/21/2013                   CHARLESTON         SC   PUBLIC

            PUBLIC REPORTED FLOODING IN THE PARKING LOT OF
            MURRAY-LASAINE ELEMENTARY SCHOOL.

&&

EVENT NUMBER CHS1300307

TIMTE

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Berkeley

When
May 21, 12:10 PM EST to 12:11 PM EST
Where
Berkeley County, 0.69 mi N of Goose Creek
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.990, -80.030

Lightning struck a house and caused a fire on Cannon Avenue.

Thunderstorm Wind, Allendale

When
May 21, 3:25 PM EST to 3:26 PM EST
Where
Allendale County, 2.9 mi W of Appleton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
33.030, -81.420

South Carolina Highway Patrol reports a tree down and in the roadway at the intersection of Revolutionary Road and Highway 3.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452140, 452141.